The monitoring of liver function for nevirapine is recommended, ideally every two weeks for the first six weeks and monthly thereafter for the first 18 months of treatment. The monitoring of liver function in people receiving other drug combinations is less clearly defined.
All patients should be informed about the symptoms of liver toxicity if they are receiving nevirapine. Nausea, loss of appetite, fatigue, tenderness or swelling in the liver region, jaundice and malaise should be reported to the doctor immediately, since liver toxicity related to nevirapine can progress very rapidly. (http://www.aidsmap.com/en/docs/5416032E-A9FB-4351-9863-5D7F04ED8E07.asp)
In South Africa LFT monitoring “depends on the regimen used,” said Dr Dawood. In patients on nevirapine, Dr Dawood monitors liver enzymes very closely “initially weekly, then every two weeks, then monthly. With other regimens initially monthly and then every third month.”
Dr Venter on the other hand said: “I only monitor liver enzymes if clinically indicated or on nevirapine. On nevirapine, we monitor ALT regularly.”
Chris Green said that in Indonesia, “there are no clear national guidelines for monitoring LFTs. However, an increasing number of doctors are doing so with some sort of regularity, especially for those with an IDU background, and thus likely to be infected with HBV or HCV.”
However, in Senegal, there are clear guidelines, said Dr Adama Ndir: “We routinely use lab tests every six months for HIV/AIDS patient monitoring and LFTs are some of the tests used. We use both AST and ALT. We use WHO classification for toxicity. If a patient is between 3 and 4, we treat clinical side effects and switch (or stop treatment) when LFTs go >5 ULN.” However, Dr Ndir noted that nevirapine/AZT/3TC is the standard first line regimen.
When LFTs hit more than 3 x ULN in a patient on ART, Dr Dawood said that, depending on baseline LFTs, “I just monitor closely, do preliminary screens such as hepatitis, CMV, EBV, enquire about other drug use, especially alternative meds and alcohol use.”
In Indonesia, Chris Green said that most patients are started on NVP unless they are known to have high LFTs at baseline. “Thus all are managed similarly.” But he noted that “in cases of elevated LFTs (sometimes even less than 3 x ULN), there is often 'panic', even in asymptomatic cases.
“Nevirapine (NVP) or all ART is stopped and (sometimes later) changed to efavirenz (EFV) — with the result that use of EFV is significantly exceeding forecasts, resulting in stock-outs and over-expenditure, because EFV is much more expensive than NVP. In one case recently, the doctor decided to change immediately to EFV (LFTs were more than 5 x ULN in this case), but started EFV at 200mg daily, rising to 400mg after a week and then full dose a week later. The logic was that the impaired liver function and thus lower metabolism would result in a higher level of EFV in the blood, while the lower dose would allow the liver to recover. I have been unable to find any support for this approach!”
“Regarding elevated LFTs, we need to do a much better job of educating doctors regarding the risks. The picture I get is that even very high LFTs do not need to be a concern if this is asymptomatic. Yet as I say, doctors tend to 'panic' when they exceed even 2 x ULN. We need continual and careful monitoring, plus advice to patients on what symptoms to look out for. But stopping everything may be more dangerous than continuing with observation.”